Canadian Journal of Anaesthesia

, Volume 46, Issue 10, pp 975–978 | Cite as

Airway obstruction due to late-onset angioneurotic edema from angiotensin-converting enzyme inhibition

  • Ali Mchaourab
  • Constantine Sarantopoulos
  • David F. Stowe
Clinical Report

Abstract

Purpose

Angioneurotic edema is a well-documented complication of angiotensin-converting enzyme inhibitors (ACEI). We report a case of acute airway obstruction from a late-onset, probable ACEI-related angioneurotic edema and its subsequent management.

Clinical features

A 48-yr-old obese man presented for transurethral resection of a bladder tumour (TURBT). His past medical history included hypertension controlled with hydrochlorothiazide and quinapril which had been started 13 mo earlier. Previous surgery was uncomplicated. Midazolam was used for premedication and for intra-operative sedation together with fentanyl and propofol. After uneventful spinal anesthesia with bupivacaine, operation and recovery, he was transferred to the floor. Five hours later he developed severe edema of his face, tongue and neck, with drooling, that progressed into airway obstruction and respiratory arrest. Ventilation was restoredvia immediate cricothyroidotomy, and a subsequent tracheotomy was completed uneventfully in the operating room. His serum C1 esterase inhibitor levels at 1, 5 and 23 days later were normal. The angioneurotic edema was attributed to the ACEI treatment. The edema resolved after 48 hr, and further follow-up was unremarkable.

Conclusion

This observation is consistent with other reports that angioneurotic edema from ACEI can occur many months after the initiation of treatment. This can involve the airway and may produce life-threatening respiratory compromise. Physicians should be aware of this association and the possible need for immediate surgical intervention for the establishment of an airway in case of worsening edema or respiratory arrest.

Résumé

Objectif

L’œdème angioneurotique est une complication bien documentée des inhibiteurs de l’enzyme de conversion de l’angiotensine (IECA). Nous présentons un cas d’obstruction aiguë des voies aériennes causée par un œdème angioneurotique, probablement relié aux IECA, et son traitement subséquent.

Éléments cliniques

Un homme de 48 ans, obèse, s’est présenté pour une résection transurétrale d’une tumeur à la vessie (RTUTV). Ses antécédents incluaient de l’hypertension contrôlée depuis 13 mois par de l’hydrochlorothiazide et du quinapril. Une intervention chirurgicale antérieure s’était bien déroulée. Le midazolam avait été utilisé en prémédication et comme sédation peropératoire avec du fentanyl et du propofol. Après la rachianesthésie sans incident avec de la bupivacaïne, l’opération et la récupération, le patient a été transféré à sa chambre. Cinq heures plus tard, il a développé un important œdème du visage, de la langue et du cou, accompagné d’hypersalivation, qui a provoqué une obstruction des voies aériennes et un arrêt respiratoire. La ventilation a été restaurée par une cricothyroïdotomie immédiate, et une trachéotomie subséquente a été pratiquée sans incident dans la salle d’opération. Son niveau d’inhibiteur d’estérase C1, 1, 5 et 23 jours plus tard, était normal. La cause de l’œdème angioneurotique a été attribuée au traitement IECA. Lœdème est disparu après 48 h et le suivi a été sans particularité.

Conclusion

Ce cas confirme d’autres observations du fait que l’œdème angioneurotique causé par les IECA peut survenir de nombreux mois après le traitement initial. Cet œdème peut atteindre les voies aériennes et compromettre gravement la respiration. Les médecins doivent connaître l’association de ces conditions et la possibilité d’une intervention chirurgicale immédiate nécessaire au rétablissement de la liberté des voies aériennes en cas d’aggravation de l’œdème ou d’un arrêt respiratoire.

References

  1. 1.
    Slater EE, Merill DD, Guess HA, et al. Clinical profile of angioedema associated with angiotensin converting-enzyme inhibition. JAMA 1988; 260: 967–70.PubMedCrossRefGoogle Scholar
  2. 2.
    Weng P-K, Wang H-W, Lin JK, Su W-Y. Late-onset life-threatening angioedema and upper airway obstruction caused by angiotensin-converting enzyme inhibitor: report of a case. Ear Nose Throat 1997; 76: 404–7.Google Scholar
  3. 3.
    Jain M, Armstrong L, Hall J. Predisposition to and late onset of upper airway obstruction following angiotensin-converting enzyme inhibitor therapy. Chest 1992; 102: 871–3.PubMedCrossRefGoogle Scholar
  4. 4.
    Regoli D, Barabe J. Pharmacology of bradykinin and related kinins. Pharmacol Rev 1980; 32: 1–46.PubMedGoogle Scholar
  5. 5.
    Casceiri MA, Bull HG, Mumford RA, Patchett AA, Thornberry NA, Liang T. Carboxyl-terminal tripeptidyl hydrolysis of substance P by purified rabbit lung angiotensin-converting enzyme and the potentiation of substance P activityin vivo by captopril and MK 422. Mol Pharmacol 1983; 25: 287–93.Google Scholar
  6. 6.
    Anderson MW, de Shazo RD. Studies of the mechanism of angiotensin-converting enzyme(ACE) inhibitor-associated angioedema: the effect of an ACE inhibitor on cutaneous responses to bradykinin, codeine, and histamine. J Allergy Clin Immunol 1990; 85: 856–8.PubMedCrossRefGoogle Scholar
  7. 7.
    Barna JS, Frable MAS. Life-threatening angioedema. Otolaryngol Head Neck Surg 1990; 103: 795–8.PubMedGoogle Scholar
  8. 8.
    Jett GK. Captopril-induced angioedema. Ann Emerg Med 1984; 13: 489–90.PubMedCrossRefGoogle Scholar
  9. 9.
    Suarez M, Ho PWL, Johnson ES, Perez G. Angioneurotic edema, agranulocytosis, and fatal septicemia following captopril therapy. Am J Med 1986; 81: 336–8.PubMedCrossRefGoogle Scholar
  10. 10.
    Kharasch ED. Angiotensin-converting enzyme inhibitor-induced angioedema associated with endotracheal intubation. Anesth Analg 1992; 74: 602–4.PubMedCrossRefGoogle Scholar

Copyright information

© Canadian Anesthesiologists 1999

Authors and Affiliations

  • Ali Mchaourab
    • 1
  • Constantine Sarantopoulos
  • David F. Stowe
  1. 1.Department of AnesthesiologyMedical College of WisconsinMilwaukeeUSA

Personalised recommendations